Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 16, 2009, 11:30 AM CST for 9 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Feb 17, 2009, 11:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2009, 11:30 AM CST (17:30 UTC)
- In effect from
- Feb 17, 2009, 11:00 AM CST
- Expired
- Feb 17, 2009, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 2:30 PM CST | NON-TSTM WND GST 58 | 9 Nne Kit Carson, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3134 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 161730 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MST MON FEB 16 2009 COZ254-KSZ027>029-041-042-170130- /O.NEW.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/ CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- 1030 AM MST MON FEB 16 2009 /1130 AM CST MON FEB 16 2009/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ TO 5 PM MST /6 PM CST/ TUESDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ TO 5 PM MST /6 PM CST/ TUESDAY. STRONG SURFACE WINDS WILL DEVELOP TOMORROW COMBINED WITH LOW RH VALUES TO FOSTER RED FLAG CONDITIONS...GENERALLY ALONG AND SOUTH OF U.S. HIGHWAY 40. RH VALUES WILL INCREASE NEAR SUNSET ALONG WITH THE WINDS EASING BACK. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
4 follow-up statements
000 WWUS83 KGLD 170113 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 613 PM MST MON FEB 16 2009 COZ254-KSZ027>029-041-042-171100- /O.CON.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/ CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- 613 PM MST MON FEB 16 2009 /713 PM CST MON FEB 16 2009/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ TO 5 PM MST /6 PM CST/ TUESDAY... A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ TO 5 PM MST /6 PM CST/ TUESDAY. STRONG SURFACE WINDS WILL DEVELOP TOMORROW COMBINED WITH LOW RELATIVE HUMIDITY VALUES TO PRODUCE RED FLAG CONDITIONS...GENERALLY ALONG AND SOUTH OF HIGHWAY 40. RELATIVE HUMIDITY VALUES WILL INCREASE NEAR SUNSET ALONG WITH THE WINDS EASING BACK. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BULLER
000 WWUS83 KGLD 170849 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 149 AM MST TUE FEB 17 2009 COZ253-KSZ013>015-172015- /O.EXA.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/ KIT CARSON-SHERMAN-THOMAS-SHERIDAN- 149 AM MST TUE FEB 17 2009 /249 AM CST TUE FEB 17 2009/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CREATE EXTREME FIRE WEATHER CONDITIONS BY LATE THIS MORNING. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ COZ254-KSZ027>029-041-042-172015- /O.CON.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/ CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- 149 AM MST TUE FEB 17 2009 /249 AM CST TUE FEB 17 2009/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CREATE EXTREME FIRE WEATHER CONDITIONS BY LATE THIS MORNING. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KGLD 171915 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1215 PM MST TUE FEB 17 2009 KSZ016-180000- /O.EXA.KGLD.FW.W.0005.000000T0000Z-090218T0000Z/ GRAHAM- 115 PM CST TUE FEB 17 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CREATE EXTREME FIRE WEATHER CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ COZ253-254-KSZ013>015-027>029-041-042-180000- /O.CON.KGLD.FW.W.0005.000000T0000Z-090218T0000Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN-GOVE- GREELEY-WICHITA- 1215 PM MST TUE FEB 17 2009 /115 PM CST TUE FEB 17 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL CREATE EXTREME FIRE WEATHER CONDITIONS THROUGH THE REST OF THE DAY. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 07
000 WWUS83 KGLD 180000 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MST TUE FEB 17 2009 COZ253-254-KSZ013>016-027>029-041-042-180100- /O.EXP.KGLD.FW.W.0005.000000T0000Z-090218T0000Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE- LOGAN-GOVE-GREELEY-WICHITA- 500 PM MST TUE FEB 17 2009 /600 PM CST TUE FEB 17 2009/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON. WINDS WILL DIMINISH TO 10 TO 20 MPH AND RELATIVE HUMIDITY LEVELS WILL RISE ABOVE 20 PERCENT THROUGH THE EARLY EVENING HOURS...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 11:21 AM CST, 9 minutes earlier.
Area forecast discussion, Feb 16, 11:21 AM CST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MST MON FEB 16 2009 .SYNOPSIS... 242 AM MST MON FEB 16 2009 ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED AMPLIFIED MID/UPPER FLOW PATTERN WITH TROUGHING OVER THE GREAT LAKES AND THE WEST COAST WITH RIDGING IN BETWEEN OVER THE LEE OF THE ROCKY MOUNTAINS. MID/HIGH LEVEL CLOUDS ASSOCIATED WITH FETCH OF MOISTURE FROM THE PACIFIC CONTINUES TO STREAM OVER HEAD. AT THE SURFACE... SOUTHERLY WINDS HAVE BEGUN TO INCREASE OVER THE WESTERN HALF OF THE CWA IN RESPONSE TO A DEVELOPING LEE TROUGH OVER EASTERN COLORADO. FOLTZ && .DISCUSSION... 242 AM MST MON FEB 16 2009 PRIMARY CONCERNS WILL REVOLVE AROUND TEMPS THE NEXT FEW DAYS THEN A SLIM CHANCE FOR PRECIP WEDNESDAY AND WEDNESDAY NIGHT. AS MENTIONED ABOVE...MID/UPPER RIDGE AXIS CONTINUES TO SLIDE EASTWARD OVER THE CWA THIS MORNING. AS H85 TEMPS WARM TO AROUND 10 C OVER THE WESTERN TWO-THIRDS OF FORECAST AREA...SURFACE TEMPS WILL RESPOND NICELY WARMING IN TO THE UPPER 50S TO LOW 60S. COOLER TEMPS WILL PREVAIL OVER THE NORTHERN AND EASTERN SECTIONS. GIVEN TIGHTENING PRESSURE GRADIENT IN RESPONSE TO THE SURFACE TROUGH TO THE WEST...WINDS WILL REMAIN IN THE 20 TO 25 KT RANGE FROM GOODLAND AND COLBY WESTWARD INTO EASTERN COLORADO THROUGH MUCH OF THE DAY. H85 TEMPS CONTINUE TO WARM ON TUESDAY AHEAD OF DEVELOPING LEE CYCLOGENESIS AND INTENSIFYING MID-LEVEL VORT MAX OVER SOUTHEAST COLORADO. SURFACE LOW/MID-LEVEL VORT MAX PULLS EASTWARD INTO SOUTH- CENTRAL KANSAS BY 03Z WEDNESDAY. 00Z/16 NAM/GFS GUIDANCE DIFFERENCE WITH RESPECT PLACEMENT OF THE SURFACE LOW AND ASSOCIATED FORCING FOR ASCENT. GFS MUCH QUICKER AND PLACES THE SURFACE LOW OVER NORTHWEST MISSOURI/SOUTHWEST IOWA BY 06Z WHILE THE NAM PLACES IT OVER EASTERN KANSAS. NAM 300K ISENTROPIC SURFACE INDICATES WEAK ISENTROPIC UPGLIDE WITH CONDENSATION PRESSURE DEFICITS FALLING TO BELOW 10 MB BETWEEN 00Z AND 06Z WITH ISENTROPIC FORCING FOR SUBSIDENCE KICKING AFTER 06Z. CONVERSELY...THE MORE NORTHERLY PLACEMENT OF THE SURFACE AS DEPICTED BY THE GFS WOULD KEEP THE STRONGEST FORCING FOR ASCENT NORTH OF THE CWA. HAVE OPTED TO CONTINUE SILENT POPS TUESDAY NIGHT/WEDNESDAY MORNING BUT INTRODUCE LOW SLIGHT CHANCE POPS OVER THE FAR NORTHEAST DURING THE DAY ON WEDNESDAY. CONTINUED IDEA OF MUCH COOLER TEMPS FOR THE DAY ON WEDNESDAY WITH COLDEST TEMPS FOCUSED ON THE NORTHEAST IN CLOSE PROXIMITY TO THE CONTINENTAL POLAR AIR MASS. CENTRAL HIGH PLAINS WILL BE IN DEEP NORTHWESTERLY FLOW BY THURSDAY RESULTING IN A BATTLE OF SORTS ACROSS THE FORECAST AREA. MAX TEMPS WILL BE TRICKY TOWARD THE END OF THE WEEK AS A SERIES OF QUICK MOVING DISTURBANCES COULD ENCROACH UPON THE EASTERN PORTION OF THE CWA. CURRENT GUIDANCE WOULD INDICATE BUILDING WESTERN MID/UPPER RIDGE WILL DOMINATE SO OPTED TO GO TOWARD THE WARMER END OF TEMPS. BALANCE OF THE FORECAST PERIOD APPEARS TO REMAIN DRY. FOLTZ && .AVIATION... 1020 AM MST MON FEB 16 2009 FOR THE 18Z TAFS... VFR CONDITIONS WILL CONTINUE OVER THE NEXT 24 HOURS. WINDS WILL GENERALLY BE OUT OF THE S/SW UNDER 15 KNOTS AND SCT-BKN HIGH CLOUDS WILL CONTINUE. THE MODELS ARE HINTING AT SOME LOWER CLOUDS MAKING THEIR WAY INTO KMCK EARLY TUESDAY MORNING AND HAVE MENTIONED A SCT LAYER BUT DO NOT EXPECT ANY IMPACT TO FLIGHT CATEGORIES. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Feb 16, 3:49 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 249 AM MST MON FEB 16 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 249 AM MST MON FEB 16 2009 /349 AM CST MON FEB 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS APPEAR POSSIBLE TUESDAY AFTERNOON...GENERALLY ALONG AND SOUTH OF HIGHWAY 40. A DRY AIRMASS WILL COMBINE WITH WARM TEMPERATURES TO PRODUCE RELATIVE HUMIDITY VALUES BELOW 20 PERCENT. WINDS OF 15 TO 20 MPH WITH GUSTS OF AS MUCH AS 30 MPH APPEAR POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.